Illinois, 2004

Flash Flooding and Flood in Illinois, May 1, 2004

May 1, 2004 · NWS PAH · 4 events in 3 counties and zones

Thunderstorms produced torrential rainfall in a band extending from southern Hamilton and northern Saline County eastward across White County into southwest Indiana. In White County, several sections of Highway 14 north of Carmi were under water.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms produced torrential rainfall in a band extending from southern Hamilton and northern Saline County eastward across White County into southwest Indiana. In White County, several sections of Highway 14 north of Carmi were under water. In Hamilton County, road flooding occurred about a mile north of Dale. In Saline County, flooding of low-lying roads was reported around Galatia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:45 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 1, 1:45 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT MAY 1 2004

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS COLD FRONT SITUATED JUST NORTHWEST OF
THE NW PERIPHERY OF THE PAH CWA. CURRENT REG RADAR LOOP SHOWS A
COUPLE LINES OF CONVECTION FIRING OVER SEMO SIL AND SWIN. THIS COULD
BE IN RESPONSE TO 30 KNOT LLJ PUSHING OUT AR AND SOME MOISTURE
POOLING FROM PREVIOUS MCS...AS PER SWOMCD. SAT IR PICS SHOW CLOUD
TOPS > -70C UPSTREAM.

MODELS INITIALIZED REASONABLY WELL WITH SYNOPTIC FEATURES AND ALL
AGREE TODAY INTO THIS EVENING IS BEST CHC OF SVR AND FFW. ALTHOUGH
MODEL QPF IS NOT OVERLY IMPRESSIVE...PRECIP RATES OVER THE PAST
COUPLE EPISODES HAVE BEEN AVG BETWEEN 1 AND 2 INCHES. STORM TOTALS
EXCEEDING 3 INCHES IN SOME LOCATIONS. ALL THIS WITHOUT A MAJOR
SURFACE BASED SYNOPTIC FEATURE. NOW FOR TODAY WE WILL HAVE THE BEST
RH COMBINED WITH A FRONTAL BOUNDARY...AND UPPER LEVEL SUPPORT. THUS
A FFA HAS BEEN ISSUED FOR CWA THROUGH THIS EVENING...REF SDFFFAPAH
... IN ADDITION WITH ALL THESE PARAMETERS PHASING OVER PAH CWA TODAY
WOULD EXPECT THE POSSIBILITY FOR SVR ESPECIALLY THIS AFTN OVER THE
SE PORTIONS...REF SWODY1...

FOR TNGT BOTH ETA AND GFS SOLUTIONS ADVERTISE DRY CONDITIONS AFT
MIDNGT. THUS...WILL FOLLOW THAT TREND. WILL PULL POPS AFTER MDNGT
TNGT AND KEEP SUNDAY DRY. WILL MAINTAIN CHCS OVERNIGHT SUNDAY NIGHT
THEN DRY IT OUT AGAIN MONDAY AFT 12Z. WILL NOT INTRODUCE POPS FOR
TUE ATTM. WILL KEEP THE REST OF THE FCST DRY.

USED A MIX OF MAV/FWC SHORT TERM AND AGAIN WARMED THINGS UP IN
EXTENDED TO BETTER REFLECT LATEST MEX.

THANKS TO SURROUNDING FOS FOR ALL THE COORD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FFA THROUGH THIS EVENING ENTIRE AREA.
IN...FFA THROUGH THIS EVENING ENTIRE AREA..
KY...FFA THROUGH THIS EVENING ENTIRE AREA..
MO...FFA THROUGH THIS EVENING ENTIRE AREA..

&&

KH
Hazardous weather outlook, Apr 30, 8:56 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT FRI APR 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...REMAINDER OF TONIGHT

THERE IS A SMALL CHANCE THUNDERSTORMS WILL REDEVELOP LATE
TONIGHT...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF
A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND
EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH
ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...ALTHOUGH AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING...ESPECIALLY CONSIDERING THE HEAVY RAINS FRIDAY
EVENING WHICH MAY RESULT IN A LOW THRESHOLD FOR RECEIVING ANY
ADDITIONAL HEAVY RAINS.

In the hours before

Local storm report, May 1, 1:37 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
237 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      5 S POSEYVILLE          38.10N 87.78W
05/01/2004                   POSEY              IN   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER OVER HWY 165 NORTH OF INDIANA
            STATE HWY 66.

&&

NADOLSKI
Local storm report, May 1, 1:48 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      5 NNW DARMSTADT         38.16N 87.61W
05/01/2004                   VANDERBURGH        IN   LAW ENFORCEMENT

            WATER...AS MUCH AS 2 FEET IN SOME AREAS... OVER

            INTERSTATE 64 FROM MILE MARKER 18 EAST TO MILE MARKER 25.

&&

MJN
Special weather statement, May 1, 2:59 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT SAT MAY 1 2004

MOZ076-086-087-100-107>112-114-011100-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-MISSISSIPPI MO-
NEW MADRID MO-PERRY MO-RIPLEY MO-SCOTT MO-STODDARD MO-WAYNE MO-
359 AM CDT SAT MAY 1 2004

A LINE OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MISSOURI THROUGH
600 AM. THESE STORMS MAY PRODUCE GUSTY WINDS 35 TO 45 MPH. AT 355
AM...RADAR SHOWED THE LINE OF STORMS EXTENDED FROM NEAR VAN BUREN
TO DONIPHAN. THE STORMS WERE MOVING EAST NORTHEAST AT 35 MPH. CITIES
IN THE PATH OF THE STORMS INCLUDE POPLAR BLUFF...GREENVILLE...AS
WELL AS LAKE WAPPAPELLO.

IN ADDITION TO THE WIND...THE STORMS WILL PRODUCE HEAVY RAIN...
DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, White

When
May 1, 3:51 AM CST to 4:00 AM CST
Where
White County, Countywide
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Flood, White

When
May 1, 4:00 AM CST to 6:30 AM CST
Where
White forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Flash Flood, Saline

When
May 1, 6:21 AM CST to 7:00 AM CST
Where
Saline County, Galatia
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
May 1, 6:25 AM CST to 7:00 AM CST
Where
Hamilton County, 3 mi E of Mc Leansboro
Reported by
LAW ENFORCEMENT
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399085, 5399086, 5399088, 5399087.